Beyond the Quartic Equation by R Bruce King
One of the landmarks in the history of mathematics is the proof of the nonex- tence of algorithms based solely on radicals and elementary arithmetic operations (addition, subtraction, multiplication, and division) for solutions of general al- braic equations of degrees higher than four. This proof by the French mathema- cian Evariste Galois in the early nineteenth century used the then novel concept of the permutation symmetry of the roots of algebraic equations and led to the invention of group theory, an area of mathematics now nearly two centuries old that has had extensive applications in the physical sciences in recent decades. The radical-based algorithms for solutions of general algebraic equations of degrees 2 (quadratic equations), 3 (cubic equations), and 4 (quartic equations) have been well-known for a number of centuries. The quadratic equation algorithm uses a single square root, the cubic equation algorithm uses a square root inside a cube root, and the quartic equation algorithm combines the cubic and quadratic equation algorithms with no new features. The details of the formulas for these equations of degree d(d = 2,3,4) relate to the properties of the corresponding symmetric groups Sd which are isomorphic to the symmetries of the equilateral triangle for d = 3 and the regular tetrahedron for d — 4.From the reviews:
"If you want something truly unusual, try [this book] by RBruce King, which revives some fascinating, long-lost ideas relating elliptic functions to polynomial equations." --New Scientist
This book presents for the first time a complete algorithm for finding the zeros of any quintic equation based on the ideas of Kiepert. For the sake of completeness, there are chapters on group theory and symmetry, the theory of Galois and elliptic functions. The book ends with considerations on higher degree polynomial equations. --Numerical Algorithms Journal
“The idea of the book at hand is the development of a practicable algorithm to solve quintic equations by means of elliptic and theta functions. … the book can be recommended to anyone interested in the solution of quintic equations.” (Helmut Koch, Zentralblatt MATH, Vol. 1177, 2010)
SKU | NIN9780817648367 |
ISBN 13 | 9780817648367 |
ISBN 10 | 0817648364 |
Title | Beyond the Quartic Equation |
Author | R Bruce King |
Series | Modern Birkhauser Classics |
Condition | New |
Binding Type | Paperback |
Publisher | Birkhauser Boston Inc |
Year published | 2008-11-13 |
Number of pages | 150 |
Cover note | Book picture is for illustrative purposes only, actual binding, cover or edition may vary. |
Note | This is a new book - be the first to read this copy. With untouched pages and a perfect binding, your brand new copy is ready to be opened for the first time |